Kansas, 2023

Hail and Damaging Winds in Kansas, May 9, 2023

May 9, 2023 · NWS ICT · 39 events in 13 counties and zones

A mesoscale convective system developed across north central Kansas during the morning hours of May 9th, 2023. 5 to 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
39

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A mesoscale convective system developed across north central Kansas during the morning hours of May 9th, 2023. This complex of storms moved east-southeast across central and southeast Kansas, producing damaging wind gusts of 65 to 75 mph and large hail of 1.5 to 2 inches in diameter. Additional severe storms developed behind the complex of storms during the late afternoon and evening hours and moved across south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 9, 5:42 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, May 9, 5:42 AM CST, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
642 AM CDT Tue May 9 2023

...Updated Aviation Discussion...

.SHORT TERM...(Today through Thursday night)
Issued at 317 AM CDT Tue May 9 2023

Water vapor imagery currently shows an upper low spinning over the
Northern Intermountain with some weak upper ridging over the
Central Plains. There is also an MCV/upper impulse down across
south central TX.  At the surface, have a stationary front
extending from Central MO through Southeast KS and into Western
OK.

A few storms have formed near or just north of the front over
southeast KS as low level jet continues to ramp up. Feel that
this activity at a minimum will last at least a couple hours. We
should also see convection develop over NW KS/SW Nebraska near or
just after sunrise. This will also be due to impressive moisture
transport in the 850-700mb layer as low level jet continues to
increase. Any activity that develops in this area will track east
and southeast through the day affecting mostly northern KS and
working more south as the day progresses. Will be plenty of
instability to make up for fairly limited deep layer shear. So
severe storms with large hail and damaging winds will be possible
with any of the storms that develop from this morning on.

While confidence is high that an MCS will develop over NW/north
Central KS today, confidence is much lower with regards to storms
developing out over southwest KS along the dryline. Even if they
would develop along the dryline, the convection wouldn't get into
the forecast area until after 00z. For tonight, will hold onto the
higher pops for the evening hours with a general decrease after
06z with the thinking any MCS that develops will be sinking south
out of the forecast area after midnight.

By 12z Wed, there is good model agreement in a shortwave trough
digging across the Desert Southwest and at the same time the
MCV/upper impulse will be lifting into northeast TX. So during the
day Wed feel the better storm chances will be west of the forecast
area tied to the shortwave and also southeast of the area as the
cutoff upper impulse lifts over eastern OK. Shower and storm
chances will then ramp up Wed night, especially over eastern KS as
the upper wave slides through.

For Thu, upper low will be lifting across northeast CO with a
dryline setting up across the western flank of our CWA by the
afternoon hours. With the better upper dynamics well north of our
area, feel that if storms develop on the dryline, they maybe
fairly isolated. However, instability and shear profiles would
easily support severe storms for anything that comes off the
dryline Thu afternoon and evening.

.LONG TERM...(Friday through Monday)
Issued at 317 AM CDT Tue May 9 2023

Upper low will be lifting into western Nebraska and SD on Fri
with the bulk of the forecast area expected to be dry during the
day. Beyond Fri, confidence really drops off, especially with
regards to shower/storm chances. Broad upper trough is expected to
persist across the Rockies down through the Baja region. A series
of upper impulses will rotate through this trough and if the GFS
is correct, one of them will bring rain to our area on Sat/Sun.
However, the ECMWF holds upper ridging further west and keeps the
better precip chances further to our southwest.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 618 AM CDT Tue May 9 2023

An active day today is expected for central, south-central, and
southeast Kansas today. Main uncertainty is timing of storms
through afternoon and evening hours today.

As of 1130Z, a broken line of scattered showers and isolated
thunderstorms extends from KSLN to about 40 miles north of KCNU.
These should linger through 14Z this morning, and are expected to
dissipate thereafter. Then, attention turns toward a complex of
strong to severe thunderstorms entering into central Kansas (KRSL,
KGBD, KSLN) potentially as early as 17Z, but most likely after
21Z. Winds in excess of 60 knots and hail up to golf balls is
possible with the strongest storms. This complex of storms may
pass to the east of KHUT and KICT, but should they impact these
sites, arrival time appears to be around 23Z to 01Z. KCNU should
also see the arrival of this complex of storms around 23Z to 01Z.
Thunder will likely linger at each site for a couple of hours
after the arrival of the MCS, and then gradually clear out
thereafter. Stay tuned for adjustments to TAFs throughout the day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    85  64  83  64 /  30  40  20  30
Hutchinson      86  62  84  62 /  40  40  20  30
Newton          84  63  83  63 /  30  50  20  30
ElDorado        83  63  82  63 /  30  40  20  40
Winfield-KWLD   86  64  83  63 /  20  40  20  30
Russell         86  60  85  60 /  40  50  20  50
Great Bend      86  59  85  60 /  40  40  20  40
Salina          84  62  85  63 /  40  50  20  40
McPherson       84  62  84  62 /  40  50  20  40
Coffeyville     85  64  82  64 /  20  30  30  40
Chanute         82  63  83  64 /  30  40  30  30
Iola            82  62  83  63 /  30  40  30  40
Parsons-KPPF    84  64  82  64 /  20  30  30  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...JC
Hazardous weather outlook, May 9, 10:30 AM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1130 AM CDT Tue May 9 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100945-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1130 AM CDT Tue May 9 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Scattered storms over northern Kansas will develop southward
impacting much of the area this afternoon. The strongest storms may
be capable of producing hail up to tennis ball size and damaging
winds around 80 mph. A brief tornado is also possible. Some of this
activity may linger into the evening hours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered storms are expected Wednesday night, especially across
eastern Kansas. Severe storms are not expected with this activity.

Storms will be possible late Thursday afternoon into Thursday
evening, especially for locations along and west of Interstate 135.
Severe storms will be possible with this activity.

Periodic hit or miss thunderstorms are possible for Friday night
through Monday. While a few strong storms cannot be ruled out, we
are not looking for organized severe storms through this time
period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, May 9, 5:12 AM CST, 5 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
612 AM CDT Tue May 9 2023

KSZ033-048-049-091145-
Ellsworth KS-Lincoln KS-Saline KS-
612 AM CDT Tue May 9 2023

...A strong thunderstorm will impact portions of southeastern
Lincoln, northeastern Ellsworth and northwestern Saline Counties
through 645 AM CDT...

At 612 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Kanopolis, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beverly, Glendale and Westfall.

This includes Interstate 70 between Mile Markers 222 and 245.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 9793 3896 9793 3896 9785 3886 9773
      3869 9804 3882 9820 3906 9797
TIME...MOT...LOC 1112Z 225DEG 14KT 3881 9806

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

METZGER
Local storm report, May 9, 11:02 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1202 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     TSTM WND GST     5 W PARADISE            39.11N 99.02W
05/09/2023  E65 MPH          RUSSELL            KS   TRAINED SPOTTER

&&

METZGER

The radar

The Grand Island radar (KUEX), 143 km away, was scanning. The volume nearest the first event began at 17:04 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 18 hail. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 9, 11:02 AM CST
Where
Russell County, 5.41 mi W of Paradise
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.110, -99.020

A trained spotter reported the gust.

Hail, Russell

When
May 9, 11:03 AM CST
Where
Russell County, 4.29 mi W of Paradise
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
39.120, -99.000

Two inch diameter tree limbs were also blown down.

Hail, Russell

When
May 9, 11:16 AM CST
Where
Russell County, 0.69 mi N of Waldo
Measured
1.25 in hail
Reported by
Public
Coordinates
39.130, -98.800

Reported relayed via Mping.

Hail, Russell

When
May 9, 11:22 AM CST
Where
Russell County, Waldo
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.120, -98.800

Hail, Russell

When
May 9, 11:30 AM CST
Where
Russell County, 0.87 mi SE of Luray
Measured
1.5 in hail
Reported by
Public
Coordinates
39.110, -98.690

Hail, Russell

When
May 9, 12:25 PM CST
Where
Russell County, 4.68 mi NE of Milberger
Measured
1 in hail
Reported by
Social Media
Coordinates
38.760, -98.850

Brief quarter size hail was reported via a Twitter video.

Hail, Ellsworth

When
May 9, 1:03 PM CST
Where
Ellsworth County, 4.94 mi NNE of Black Wolf
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
38.810, -98.320

Hail, Ellsworth

When
May 9, 1:15 PM CST
Where
Ellsworth County, 7.05 mi ENE of Lorraine
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.610, -98.200

Hail, Barton

When
May 9, 1:31 PM CST
Where
Barton County, 0.54 mi W of Claflin
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
38.520, -98.540

The hail was pea to penny size. A wind gust to 48 mph was also reported.

Thunderstorm Wind, Marion

When
May 9, 1:52 PM CST
Where
Marion County, 1.48 mi NNE of Lincolnville
Measured
65 kt (75 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.520, -96.960

A storm chaser reported winds of 70 to 75 mph on a vehicle anemometer.

Thunderstorm Wind, Marion

When
May 9, 1:52 PM CST
Where
Marion County, 2.14 mi SSE of Lost Spgs
Measured
65 kt (75 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.540, -96.960

A storm chaser reported winds of 70 to 75 mph on a vehicle anemometer. Quarter size hail was also reported.

Hail, Marion

When
May 9, 1:52 PM CST
Where
Marion County, 2.14 mi SSE of Lost Spgs
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.540, -96.960

Wind gusts of 70 to 75 mph were also reported.

Hail, Marion

When
May 9, 1:52 PM CST
Where
Marion County, 1.48 mi NNE of Lincolnville
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.520, -96.960

Wind gusts of 70 to 75 mph were also reported.

Thunderstorm Wind, Marion

When
May 9, 2:12 PM CST
Where
Marion County, 4.39 mi NE of Marion
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.400, -96.970

A trained spotter estimated 50 to 60 mph wind with pea sized hail.

Thunderstorm Wind, Chase

When
May 9, 2:15 PM CST
Where
Chase County, 9.35 mi NNW of Elmdale
Measured
57 kt (66 mph) measured gust
Reported by
Storm Chaser
Coordinates
38.490, -96.710

A storm chaser reported the gust.

Hail, Marion

When
May 9, 2:21 PM CST
Where
Marion County, Marion
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.350, -97.020

Hail, Chase

When
May 9, 2:25 PM CST
Where
Chase County, 1.08 mi W of Elmdale
Measured
1 in hail
Reported by
Public
Coordinates
38.370, -96.650

Thunderstorm Wind, Chase

When
May 9, 2:48 PM CST
Where
Chase County, 0.54 mi W of Cottonwood Falls
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.370, -96.540

Power lines were reported down.

Thunderstorm Wind, Butler

When
May 9, 3:10 PM CST
Where
Butler County, 0.55 mi E of El Dorado
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
37.820, -96.860

Large tree branches were reported down on a truck and two houses. Both houses reported minor damage.

Thunderstorm Wind, Sedgwick

When
May 9, 3:20 PM CST
Where
Sedgwick County, 1.29 mi WNW of Oaklawn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.610, -97.320

Power lines were reported down at the 2300 block of south Victoria in Wichita. The lines were down in a yard.

Thunderstorm Wind, Greenwood

When
May 9, 3:24 PM CST
Where
Greenwood County, 3.88 mi SW of Hamilton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.940, -96.220

The emergency manager reported the gust.

Thunderstorm Wind, Sedgwick

When
May 9, 3:25 PM CST
Where
Sedgwick County, 0.69 mi N of Wichita
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.710, -97.330

A tree fell on a house in the 400th block of 15th street.

Thunderstorm Wind, Greenwood

When
May 9, 3:35 PM CST
Where
Greenwood County, 0.55 mi E of Eureka Arpt
Measured
63 kt (72 mph) measured gust
Reported by
AWOS
Coordinates
37.850, -96.290

Hail, Barton

When
May 9, 3:38 PM CST
Where
Barton County, 4.74 mi SW of Heizer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -98.940

Thunderstorm Wind, Butler

When
May 9, 3:42 PM CST
Where
Butler County, 3.52 mi SW of El Dorado
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.780, -96.910

Large trees were knocked down and snapped in half.

Thunderstorm Wind, Greenwood

When
May 9, 3:46 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.820, -96.290

Three to four inch diameter tree limbs were knocked down.

Thunderstorm Wind, Sedgwick

When
May 9, 3:47 PM CST
Where
Sedgwick County, 1.09 mi W of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.700, -97.350

Trees were blown onto a house in the 1300 block of north Forrest and the 400 block of north Erie. A person was reported trapped by the trees.

Hail, Barton

When
May 9, 4:00 PM CST
Where
Barton County, 0.54 mi W of Great Bend
Measured
0.88 in hail
Reported by
Social Media
Coordinates
38.370, -98.780

Thunderstorm Wind, Greenwood

When
May 9, 4:10 PM CST
Where
Greenwood County, 4.97 mi E of Severy
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.620, -96.140

A trained spotter reported the gust.

Thunderstorm Wind, Elk

When
May 9, 4:15 PM CST
Where
Elk County, Grenola
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.350, -96.450

A trained spotter reported the gust.

Thunderstorm Wind, Cowley

When
May 9, 4:15 PM CST
Where
Cowley County, 0.69 mi N of Atlanta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.440, -96.770

A trained spotter reported the gust.

Thunderstorm Wind, Sedgwick

When
May 9, 4:19 PM CST
Where
Sedgwick County, 0.69 mi N of Wichita
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.710, -97.330

A tree fell on a house in the 400th block of 15th Street North in Wichita.

Thunderstorm Wind, Chautauqua

When
May 9, 5:27 PM CST
Where
Chautauqua County, 0.69 mi N of Chautauqua
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.030, -96.180

A trained spotter reported wind gusts of 60 to 65 mph.

Hail, Reno

When
May 9, 6:20 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.810, -98.430

Hail, Reno

When
May 9, 6:24 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
37.810, -98.430

Hail, Reno

When
May 9, 7:21 PM CST
Where
Reno County, 1.49 mi NNW of (Hut)hutchinson Muni
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.090, -97.880

Hail, Kingman

When
May 9, 7:29 PM CST
Where
Kingman County, 2.3 mi ESE of Nashville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.440, -98.390

Thunderstorm Wind, Sedgwick

When
May 9, 9:24 PM CST
Where
Sedgwick County, 2.19 mi W of (Ict)wichita Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
37.650, -97.470

NWS storm survey reported snapped branches off a Bradford Pear and damage to another tree.

Thunderstorm Wind, Sedgwick

When
May 9, 9:25 PM CST
Where
Sedgwick County, (Ict)wichita Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.650, -97.430

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1096199, 1096200, 1096201, 1096202, 1096203, 1096204, 1096205, 1096206, 1096207, 1096208, 1096209, 1096210, 1096211, 1096212, 1096213, 1096214, 1096215, 1096216, 1096217, 1099940, 1096218, 1096219, 1096220, 1096221, 1096222, 1096223, 1099942, 1096224, 1096225, 1096226, 1096227, 1099943, 1096228, 1096229, 1096230, 1096231, 1096232, 1099944, 1096233.